This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
The cause of the interaction is not known. When these two medicines are taken together, the hydantoin (e.g. phenytoin) may increase or decrease the effects of the blood-thinner. The blood-thinner may also increase the level of the hydantoin.
What might happen:
You may experience an increased chance for bleeding, including bleeding from your gums, nosebleeds, unusual bruising, or dark stools, or an increased chance for clotting.Your blood level of hydantoin may increase and cause side effects such as blurred vision, unsteadiness, nausea, confusion, and possibly other side effects.
What you should do about this interaction:
Ask your healthcare professionals (e.g. doctor or pharmacist) about taking these medicines together. If your doctor prescribes these medicines together, you may need to have your bleeding times and your blood levels of your anticonvulsant checked more often, especially when first starting to take them together. If you have any signs of bleeding (such as bleeding from your gums, nosebleeds, unusual bruising, or dark stools) or if you have blurred vision, unsteadiness, nausea, or confusion, contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Skovsted L, Kristensen M, Hansen M, Siersbaek-Nielsen K. The effect of different oral anticoagulants on diphenylhydantoin (DPH) and tolbutamide metabolism. Acta Med Scand 1976;199(6):513-5.
2.Taylor JW, Alexander B, Lyon LW. A comparative evaluation of oral anticoagulant-phenytoin interactions. Drug Intell Clin Pharm 1980 Oct; 14(10):669-73.
3.Levine M, Sheppard I. Biphasic interaction of phenytoin with warfarin. Clin Pharm 1984 Mar-Apr;3(2):200-3.
4.Panegyres PK, Rischbieth RH. Fatal phenytoin warfarin interaction. Postgrad Med J 1991 Jan;67(783):98.
5.Nappi JM. Warfarin and phenytoin interaction. Ann Intern Med 1979 May; 90(5):852.
6.Hassan Y, Awaisu A, Aziz NA, Ismail O. The complexity of achieving anticoagulation control in the face of warfarin-phenytoin interaction: an Asian case report. Pharm World Sci 2005 Feb;27(1):16-9.
7.Mungall DR, Ludden TM, Marshall J, Hawkins DW, Talbert RL, Crawford MH. Population pharmacokinetics of racemic warfarin in adult patients. J Pharmacokinet Biopharm 1985 Jun;13(3):213-27.
8.Hansen JM, Kristensen M, Skovsted L, Christensen LK. Dicoumarol-induced diphenylhydantoin intoxication. Lancet 1966 Jul 30;2(7457):265-6.
9.Jose L, Binila C, Chandy SJ, Mathews JE, Mathews KP. Acenocoumarol and phenytoin toxicity in the presence of CYP2C9 mutation. J Assoc Physicians India 2008 Apr;56:250-2.